Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
Cut o.r Not To Cut??
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Cut o.r Not To Cut??

I am a 43 year old female. I have an enlarged Thyroid (5.2 x 2.5 x 2.5 right side and 5.0 x 1.5 x 1.5 on left side) with a multinodular goiter measuring 4 cm x 2cm on the right side and several nodules on the left with the largest being 3.0 cm x 2cm. The ultrasound states that the nodule is complex having coarse internal echoes with some cystic change. My TSH is <0.01. I have also had an imaging uptake performed that showed an elevated thyroid uptake (57%) at 24 hours, but also showed no hyper or hypoactive nodule. The surgeon would like to do surgery based on the size of the goiter and some of my symptoms (insomnia, high blood pressure, fatigue, etc). Is surgery advised in this situation?
97953_tn?1193367871
It may be worth having a second opinion from an endocrinologist who specializes in thyroid before committing to surgery.  You have hyperthyroidism with increased uptake, this is usually either toxic nodular thyroid or Graves' disease.  Prior to surgery this hyperthyroidism may need to be corrected to decrease risks associated with surgery and anesthesia.  Also you need to to determine whether or not biopsy is indicated prior to surgery or whether or not I-131 would be an appropriate treatment for this situation.
2 Comments
Blank
Avatar_n_tn
I had treatment with I-131 at Mayo Clinic in 1986 for Graves Disease.  I have been on Synthroid or Levothyroxine ever since. Recently, my TSH went way down.  Although my dosage has been reduced from .112 to to .100 and now .088, I am continuing to have hyper symptoms after 8 weeks on .088,  I have the scalp "raised spots" and other symptoms including throat and swallowing "fullness" and some ear discomfort, all on the right side. No shakiness though, which I had with Graves. Also, my memory improved, the lower my TSH went (I had been diagnosed with MCI) - is there a connection??  I am 64 years old - could aging cause my need for replacement to drop that much and cause the other symptoms?  Thanks in advance for input!
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank